Thunderstorm Wind, Big Stone
- When
- June 13, 5:25 AM CST
- Where
- Big Stone County, 2.98 mi WSW of Graceville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.560, -96.490
Lift from a large upper level low pressure area in the Great Basin area brought a line a thunderstorms to the region into the early morning hours. This line bowed out in several areas bringing damaging wind gusts of 60 to 70 mph to parts of west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Lift from a large upper level low pressure area in the Great Basin area brought a line a thunderstorms to the region into the early morning hours. This line bowed out in several areas bringing damaging wind gusts of 60 to 70 mph to parts of west central Minnesota. This early morning episode would be followed by more widespread severe weather later in the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 5:00 AM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 600 AM CDT Tue Jun 13 2017 .UPDATE... Issued at 558 AM CDT Tue Jun 13 2017 Just a quick update as the watch has been cancelled. Looks like we are still on for severe weather this afternoon. The aforementioned stratus that could have played spoiler-maker to the forecast has yet to materialize, giving greater confidence on the potential for severe weather this afternoon. && .SHORT TERM...(Today through Tonight) Issued at 215 AM CDT Tue Jun 13 2017 Convection, which features a line along the Missouri valley, with additional discrete cells, continues to be the main focus of the short term. Generally, CAMs support this to continue east/northeast and crossing the CWA over the course of the overnight/early morning hours supported by 30-40kt low level jet. It gets a little trickier for later today once this convection has weakened and moved northeast. For one, NAM BUFKIT profiles and blended aviation guidance support the notion that this convection will generate a stratus layer. We will also see 700mb temperatures warm to +14C, and NAM BUFKIT profiles are capped through most of the day. Thus, morning convection will be followed by a lull for much of the day. A shortwave pivoting around the broad upper circulation to the west will provide the upper support, though its also interesting to note that a 70kt jet streak sets up just to the west, which places us under the right exit region. Otherwise, there will be a surface boundary over the James valley by the afternoon, and NAM/GFS agree that the cap will shift to the east with the potential for explosive development late this afternoon. Severe weather looks to run the gamut, with strong - mostly unidirectional southerly flow through the profile. 0-6km shear is on the order of 50-60kts, and 0-1km upwards of 30kts, and MLCAPE topping out above 3000j/kg. CAMs all generally come to this consensus and we will be looking at additional severe weather east of the James valley. .LONG TERM...(Wednesday through Monday) Issued at 215 AM CDT Tue Jun 13 2017 Upper low to the west slowly begins to lift northeast over the course of Tuesday night into Wednesday/Wednesday night. There will be at least one weak wave that pivots around this feature, with NAM BUFKIT soundings showing some mid level ascent/moisture, but a dry subcloud layer below 10kft. Cant rule out a sprinkle but generally this looks like a dry scenario. Temperatures stay mild due to deep mixing in westerly flow despite CAA. Mostly zonal flow aloft is expected Thursday - Saturday with a shift to more northwesterly flow. Blended guidance does generate some POPs Saturday with a shortwave zipping across the northern tier CONUS. Otherwise, this flow will result in more seasonal temperatures over the course of the next few days, along with low humidity. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1230 AM CDT Tue Jun 13 2017 The potential remains for storms to impact the KPIR/KMBG terminals shortly, before eventually moving towards KABR/KATY. Models also show MVFR stratus may develop in the wake of these storms, and linger for a portion of the morning in KPIR/KMBG and potentially into the afternoon hours for KABR/KATY. If we clear, storms will re-develop this afternoon/evening near KABR/KATY terminals as well. Otherwise, VFR conditions will develop in the wake of this system from west to east during the late morning/early afternoon hours-and continue through the end of this TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...Connelly LONG TERM...Connelly AVIATION...Connelly
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM TSTM WND GST 5 SSW RICHMOND LAKE REC 45.47N 98.64W
06/13/2017 M61 MPH BROWN SD MESONET
&&
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 AM TSTM WND GST RICHMOND LAKE REC AREA 45.55N 98.61W
06/13/2017 M71 MPH BROWN SD MESONET
&&
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL ABERDEEN 45.47N 98.48W
06/13/2017 E1.00 INCH BROWN SD NWS EMPLOYEE
&&
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
404 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL ABERDEEN 45.47N 98.48W
06/13/2017 E0.75 INCH BROWN SD TRAINED SPOTTER
&&
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG ABERDEEN 45.47N 98.48W
06/13/2017 BROWN SD PUBLIC
SOME TREE LIMBS DOWN IN ABERDEEN.
&&
DMSpecial Weather Statement
National Weather Service Aberdeen SD
415 AM CDT TUE JUN 13 2017
SDZ006-007-011-131000-
Marshall SD-Brown SD-Day SD-
415 AM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAY...MARSHALL AND
NORTHEASTERN BROWN COUNTIES UNTIL 500 AM CDT...
At 415 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ludden to near Claremont to 7 miles south
of Andover. Movement was northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Britton, Veblen, Bristol, Langford, Hecla, Roslyn, Pierpont,
Claremont, Andover, Eden, Kidder, Grenville, Lake City, Buffalo
Lakes, Clear Lake Rec Area, Piyas Lake, Fort Sisseton State Park, Red
Iron Housing, Pickerel Lake Rec Area and Opitz Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 700 AM CDT for
northeastern South Dakota.
LAT...LON 4548 9725 4518 9797 4560 9802 4594 9825
4593 9725
TIME...MOT...LOC 0915Z 234DEG 36KT 4595 9814 4565 9794 4530 9792
SRFThe Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 11:25 UTC.
2 thunderstorm wind. Local standard time, as filed.
Estimated seventy mph winds brought many large tree branches down in Tintah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708391, 708390.